In mathematics, and particularly in axiomatic set theory, the diamond principle ◊ is a combinatorial principle introduced by Ronald Jensen in Jensen (1972) that holds in the constructible universe and that implies the continuum hypothesis. Jensen extracted the diamond principle from his proof that V=L implies the existence of a Suslin tree.
The diamond principle ◊ says that there exists a ◊-sequence, in other words sets Aα⊆α for α<ω1 such that for any subset A of ω1 the set of α with A∩α = Aα is stationary in ω1.
- for every is stationary in
The principle ◊ω1 is the same as ◊.
The diamond plus principle ◊+ says that there exists a ◊+-sequence, in other words a countable collection Aα of subsets of α for each countable ordinal α such that for any subset A of ω1 there is a closed unbounded subset C of ω1 such that for all α in C we have A∩α ∈ Aα and C∩α ∈ Aα.
Properties and use
Jensen (1972) showed that the diamond principle ◊ implies the existence of Suslin trees. He also showed that V=L implies the diamond plus principle, which implies the diamond principle, which implies the CH. In particular the diamond principle and the diamond plus principle are both independent of the axioms of ZFC. Also ♣ + CH implies ◊, but Shelah gave models of ♣ + ¬ CH, so ◊ and ♣ are not equivalent (rather, ♣ is weaker than ◊).
The diamond principle ◊ does not imply the existence of a Kurepa tree, but the stronger ◊+ principle implies both the ◊ principle and the existence of a Kurepa tree.
- Akemann, Charles; Weaver, Nik (2004), "Consistency of a counterexample to Naimark's problem", Proceedings of the National Academy of Sciences of the United States of America 101 (20): 7522–7525, arXiv:math.OA/0312135, doi:10.1073/pnas.0401489101, MR 2057719
- Jensen, R. Björn (1972), "The fine structure of the constructible hierarchy", Annals of Mathematical lLogic 4: 229–308, doi:10.1016/0003-4843(72)90001-0, MR 0309729
- Rinot, Assaf (2011), "Jensen's diamond principle and its relatives", Set theory and its applications, Contemp. Math. 533, Providence, RI: Amer. Math. Soc., pp. 125–156, arXiv:0911.2151, ISBN 978-0-8218-4812-8, MR 2777747
- S. Shelah: Whitehead groups may not be free, even assuming CH, II, Israel J. Math., 35(1980), 257–285.